Super vasomol hair dye poisoning


Affiliations

  • Jawaharlal Institute of Post Graduate Medical Education and Research (JIPMER), Department of Medicine, Pondicherry, India

Abstract

Hair dye poisoning is not rare but is an emerging poisoning in India. The main component of hair dye causing toxicity is paraphenylenediamine (PPD). Acute poisoning by PPD causes characteristic severe angioedema of the upper airway accompanied by a swollen, dry, hard, and protruding tongue. Systemic intoxication results in multisystem involvement and can cause rhabdomyolysis, acute renal failure (ARF). PPD consumption is an uncommon cause of ARF. There is no specific antidote for PPD and treatment is mainly supportive. We report a case of suicidal ingestion of hair dye that presented with cervicofascial edema and later developed rhabdomyolysis and ARF. Our patient improved with dialysis and symptomatic management.

Keywords

Acute renal failure, hair dye, paraphenylenediamine, rhabdomyolysis

Full Text:

References

Bhargava P, Matthew P. Hair dye poisoning. J Assoc Physicians India 2007;55:871–2.

Huerta-Alardin AL, Varon J, Marik PE. Bench-to-bedside review: Rhabdomyolysis – An overview for clinicians. Crit Care 2005;9:158-69.

Filali A, Semlali I, Ottaviano V, Furnari C, Corradini D, Soulaymani R. A retrospective study of acute systemic poisoning of paraphenylenediamine (occidental takawt in Morocco). Afr J Tradit Complement Altern Med 2006;39:142-9.

El-Ansary EH, Ahmed ME, Clague HW. Systemic toxicity of paraphenylene diamine. Lancet 1983;1:1341.

Hamdouk M. Paraphenylenediamine (Hair Dye) Acute Systemic toxicity. PPD Nephrotoxicity: [Sheffield] Sheffield Kidney Institute; 2001. p. 34-47.

Sampathkumar K, Yesudas S. Hair dye poisoning and the developing world. J Emerg Trauma Shock 2009;2:129-31.

Sahay M, Vani R, Vali S. Hair dye ingestion – An uncommon cause of acute kidney injury. J Assoc Physicians India 2009;57:743-4.

Abdelraheem M, Hamdouk M, Zijlstra E. Paraphenylene diamine (Hair Dye) poisoning in children. Arab J Nephrol Transplant 2010;3:39-43.

Singla S, Miglani S, Lal AK, Gupta P, Agarwal AK. Paraphenylenediamine (PPD) poisoning. J Acad Clin Care Med 2005;6:236-8.


Refbacks

  • There are currently no refbacks.